Korean J Intern Med.  2009 Dec;24(4):397-401. 10.3904/kjim.2009.24.4.397.

A Case of Tuberculous Arthritis Following the Use of Etanercept

Affiliations
  • 1Department of Internal Medicin, Ulsan University Hospital, Ulsan University College of Medicine, Ulsan, Korea. choisw@uuh.ulsan.kr
  • 2Department of Orthopedic Surgery, Ulsan University Hospital, Ulsan University College of Medicine, Ulsan, Korea.

Abstract

Etanercept is a tumor necrosis factor (TNF) inhibitor that has been used for the treatment of chronic inflammatory diseases including rheumatoid arthritis, ankylosing spondylitis and psoriatic arthritis. Because of its immunosuppressive activity, opportunistic infections have been noted in treated patients, most notably caused by Mycobacterium tuberculosis. Tuberculosis may present in an extrapulmonary or disseminated form. Since TNF-alpha inhibitors have been used in Korea, a few cases of TNF-alpha inhibitor associated tuberculosis have been described. However, tuberculous arthritis has not been previously reported. We describe a case of tuberculous arthritis in a 57-year-old woman with rheumatoid arthritis who was treated with etanercept.

Keyword

Tumor necrosis factor-alpha; Arthritis, rheumatoid; Tuberculosis, osteoarticular

MeSH Terms

Antirheumatic Agents/*adverse effects
Arthritis, Rheumatoid/drug therapy
Female
Humans
Immunoglobulin G/*adverse effects
Middle Aged
Receptors, Tumor Necrosis Factor
Tuberculosis, Osteoarticular/*chemically induced
Tumor Necrosis Factor-alpha/*antagonists & inhibitors
Full Text Links
  • KJIM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr